Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 7, NWS Dodge City, KS

October 9, 2018Barber County, Kansas

NWS Dodge City, KS issued this river flood warning at Oct 9, 2018, 8:10 PM CDT for Barber County, Kansas. It took effect at Oct 9, 2018, 9:18 PM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 8:10 PM CDT (01:10 UTC)
In effect from
Oct 9, 2018, 9:18 PM CDT
Expired
Oct 11, 2018, 2:31 PM CDT
In force
41 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 49 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Medicine Lodge River near Kiowa (KIOK1). The gauge peaked at 11.47 ft at Oct 10, 2018, 10:00 PM CDT.

actionminormoderatemajor51010/1010/1110/12
Action stage
9 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07149000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

883 
WGUS43 KDDC 100125 CCA
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning 
National Weather Serice Dodge City KS
810 PM CDT Tue Oct 9 2018

...The National Weather Service in Dodge City, Ks has issued a flood 
warning for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued early Wednesday morning.


&&

KSC007-101309-
/O.NEW.KDDC.FL.W.0007.181010T0218Z-181011T1017Z/
/KIOK1.1.ER.181010T0218Z.181010T1800Z.181011T0417Z.NO/
810 PM CDT Tue Oct 9 2018

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Medicine Lodge River Near Kiowa 2NE.
* until late Wednesday night.
* At  7:46 PM Tuesday the stage was 9.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 10.8 feet by tomorrow early afternoon. The river will fall 
  below flood stage by late tomorrow evening.

&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
7 follow-up statements
538 
WGUS83 KDDC 100753
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
253 AM CDT Wed Oct 10 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.


.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued around noon today. 


&&

KSC007-101952-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T0300Z/
/KIOK1.1.ER.181010T0139Z.181010T1200Z.181010T2100Z.NO/
253 AM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  2:31 AM Wednesday the stage was 10.6 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.7 feet by early this
  morning. The river will fall below flood stage late this afternoon.
* Impact...At 10.0 feet...
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
926 
WGUS83 KDDC 101322
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
822 AM CDT Wed Oct 10 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued ***TIME OF NEXT ISSUANCE***


&&

KSC007-110121-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T1017Z/
/KIOK1.1.ER.181010T0139Z.181010T1246Z.181011T0417Z.NO/
822 AM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  8:01 AM Wednesday the stage was 10.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
559 
WGUS83 KDDC 101952
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
252 PM CDT Wed Oct 10 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

&&

KSC007-110752-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T1600Z/
/KIOK1.1.ER.181010T0139Z.181010T1915Z.181011T1000Z.NO/
252 PM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  2:31 PM Wednesday the stage was 11.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early tomorrow.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* This crest compares to a previous crest of 10.8 feet on August 3
  1996.

&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
020 
WGUS83 KDDC 110226
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
926 PM CDT Wed Oct 10 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Thursday morning.

&&

KSC007-111425-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T2324Z/
/KIOK1.1.ER.181010T0139Z.181011T0201Z.181011T1724Z.NO/
926 PM CDT Wed Oct 10 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  9:01 PM Wednesday the stage was 11.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow early afternoon.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
  1996.
  
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
401 
WGUS83 KDDC 110734
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
234 AM CDT Thu Oct 11 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.
  The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee 
  Counties.

. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued midday Thursday.


&&

KSC007-111933-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T2221Z/
/KIOK1.1.ER.181010T0139Z.181011T0446Z.181011T1621Z.NO/
234 AM CDT Thu Oct 11 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  2:16 AM Thursday the stage was 11.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$

KSC083-145-111933-
/O.EXT.KDDC.FL.W.0005.000000T0000Z-181012T1734Z/
/BETK1.1.ER.000000T0000Z.181010T1945Z.181012T1134Z.UU/
234 AM CDT Thu Oct 11 2018

The Flood Warning continues for
  The Buckner Creek Near Burdett 7W.
* At  2:45 PM Wednesday the stage was 20.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow morning.
* Impact...At 19.0 feet...Prepare for first terrace overflows up to 3
  feet along the banks of the Buckner Creek. Move livestock away from
  the main channel. The Creekside Cemetery Road along Buckner Creek 
  north of Gray will become flooded at a stage of 19 feet. The cities
  of Jetmore and Hanston are not in any immediate danger from this 
  forecasted rise along Buckner Creek.
* this crest compares to a previous crest of 19.2 feet on August 22 
2006.
&&
   
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
      3815 9957 3810 9971 3806 9987   

$$
661 
WGUS83 KDDC 111343
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
843 AM CDT Thu Oct 11 2018

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued later today.


&&

KSC007-112302-
/O.EXT.KDDC.FL.W.0007.000000T0000Z-181011T2302Z/
/KIOK1.1.ER.181010T0139Z.181011T0446Z.181011T1702Z.NO/
843 AM CDT Thu Oct 11 2018

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  8:30 AM Thursday the stage was 10.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$
051 
WGUS83 KDDC 111931
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
231 PM CDT Thu Oct 11 2018

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued later.


&&

KSC007-112001-
/O.CAN.KDDC.FL.W.0007.000000T0000Z-181011T2302Z/
/KIOK1.1.ER.181010T0139Z.181011T0446Z.181011T1824Z.NO/
231 PM CDT Thu Oct 11 2018

The Flood Warning is cancelled for
  The Medicine Lodge River Near Kiowa 2NE.
* At  2:01 PM Thursday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Fell below flood stage at  1:24 PM Thursday.
* Forecast...The river will continue to fall to 4.5 feet by tomorrow 
  morning.
* Impact...At 10.0 feet...
* this crest compares to a previous crest of 9.8 feet on July 2 1999.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Oct 9, 7:12 PM CDT, 58 minutes earlier.

Area forecast discussion, Oct 9, 7:12 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
712 PM CDT Tue Oct 9 2018

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 123 PM CDT Tue Oct 9 2018

The synoptic trof that has brought days of rains with significant rainfall
has finally started to move out of the region. Rain and clouds will
exit the FA through this evening from the south to the north. A ridge
of high pressure will build in its wake. There will be weak cold air
advection associated with this. Do have a freeze warning for 4 counties
across the NW. Main fly in the ointment for this is cloud cover. Models
do show partial clear and with weak CAA in place, temperatures could
get near freezing. The area that is in the freeze warning is just climo
for their first freeze and along low lying areas such as near the Ark
river basin. Otherwise, lows to the east should be warmer with additional/lingering
cloud cover. For Wednesday, high pressure will be in control and the
area should dry out. Highs should be mainly in the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM CDT Tue Oct 9 2018

Will have to watch for the freezing potential for Thursday morning.
High pressure is just to our north and winds are weaker. In addition,
not much in the way of clouds are expected through the overnight period.
A large area of the NW and N zones may get close to freezing. Will
defer a headline for now as we have hydro concerns and freezing concerns
already during the short term period. The GFS and EC disagree with
the slight chance of showers on Thursday. A better chance at precip
is still indicated by long range models next weekend. Here the synoptic
wave driving the weather is strong than compared to the Thursday system.
In addition, there is more in the way of boundary layer moisture as
well. The EC does have cold enough 850-hPa temperatures for some mixed
precipitation and even snow on Sunday. Confidence in the thermal fields
is low at this point. The EC is still advertising cold air moving in
the wake of the system and a freeze or even a hard freeze may be possible
Monday morning for much of the FA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Oct 9 2018

Marginal ceiling improvement is forecast by the HRRR over the
next few hours, generally through mid evening - however little
improvement over that will be seen until well after midnight.
Therefore we can expect the IFR category ceilings through around
03 UTC with rain showers dwindling as the Missouri Valley surface
low lifts northeast and MVFR category ceilings. An intrusion of
drier air aided by downslope will lead to removal of the
widespread stratus during the overnight with some scattered
1500-3000 ft clouds lingering mainly in the HYS area by 12 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  55  35  53 /  10   0  10   0
GCK  34  53  33  50 /  20   0  10  10
EHA  33  56  35  55 /  20   0  10  20
LBL  34  56  34  54 /  10   0  10  10
HYS  36  52  31  50 /  40   0   0   0
P28  41  58  40  57 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM CDT /1 AM MDT/ to 10 AM CDT /9 AM MDT/
Wednesday for KSZ043-061-062-074.

Frost Advisory from 2 AM to 10 AM CDT Wednesday for KSZ044-063-
075>077-084>087.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Oct 9, 4:24 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CDT Tue Oct 9 2018

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CDT Tue Oct 9 2018 /324 AM MDT Tue Oct 9 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms, heavy at times, can be expected across
western and central Kansas today. A Flood Watch is currently in
effect. Please see the latest Flood Watch product for more
information.

Temperatures tonight are expected to fall back into the low to mid
30s with frost possible west of highway 283. A Freeze Watch is
currently in effect for late tonight. Please see the latest Freeze
Watch product for more information.

Day 1 Hazards
-------------
* Flooding: Extreme risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fog: Limited risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A Freeze Watch is currently in effect for early Wednesday
morning. Please see the latest Freeze Watch product for more
information.

Temperatures falling in to 32 degrees or lower are expected
across portions of western Kansas this weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Freeze: Significant risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Snow: Limited risk

* Monday
  - Freeze: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:43 PM CDTRiver Flood WarningDDCEllis15 hr
Oct 10, 3:15 AM CDTAreal Flood WarningDDCEllis, Rush6 hr
Oct 10, 4:47 AM CDTFrost AdvisoryDDCFinney, Ford, Grant, Gray, Haskell, Hodgeman and 3 more28 hr
Oct 10, 4:47 AM CDTFreeze WarningDDCEllis, Hamilton, Kearny, Lane, Scott, Trego28 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.